Wyoming, 2020

Flood in Wyoming, June 1 to 4, 2020

June 1 to 4, 2020 · NWS RIW · 1 event in 1 county or zone

Snow melt in the mountains raised the levels of the Wind River around DuBois, Wyoming. 2 feet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Snow melt in the mountains raised the levels of the Wind River around DuBois, Wyoming. The River crested at around 5.2 feet. The flood waters remained in low lying areas around the river and caused no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 1, 1:17 AM MST, 4 hours 43 minutes earlier.

Area forecast discussion, Jun 1, 1:17 AM MST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
217 AM MDT Mon Jun 1 2020

.SHORT TERM...Today through Wednesday night

We are now entering meteorological summer today and it will
certainly feel like it across the area. This will likely be the
warmest day of the week, with most of the lower elevations seeing
high temperatures climbing into the 90s. With a weak front
approaching from the north and west, we will still have a
somewhat tight pressure gradient that will bring a gusty wind this
afternoon after mixing increases across the area. This, combined
with humidity falling well into the teens and possibly the single
digits in some areas, the main concern will be elevated fire
behavior. We have a fire statement in effect and we will continue
it as is. As for the chance of convection, it looks pretty close
to zero. All the models, including the convective models, keep
any shower or thunderstorm development to the east and west of the
area. The most likely spot would be in far northwestern
Yellowstone Park, but even here the chance is so small we left it
out.

The most active day of the next three days looks to be Tuesday,
as the tail end of a cold front moves across the area. A couple of
models have some showers Tuesday morning, but these are only over
the higher elevations of the mountains and these are probably
garbage. The best chance of convection will be later Tuesday
afternoon into Tuesday evening with peak heating. There will be
some decent upper level support with this in the right rear
quadrant of a departing jet stream. The limiting factor looks to
be moisture for most areas though. As a result, we kept coverage
in the isolated to widely scattered category. The main threat from
these storms would be strong wind gusts, given the still large
dew point depressions. The best chance of a severe storm would be
Johnson County, where moisture will be a bit deeper and maybe a
have a weak upslope component ahead of the front. Storms should be
confined to the northern half of the area though, as the
precipitable water looks too low for convection across the south.
This convection should end around midnight, as the front shifts
to the east. With some cooler temperatures due to more cloud cover
and somewhat higher humidity, fire weather concerns should ease a
bit.

Wednesday looks to be a warm and dry day with zonal flow dominating
across the area. That means a warm, but not hot and mainly dry
day. Although we can't rule out a stray late day or evening shower
or thunderstorm, the atmosphere will be very dry so we kept
things dry for now. Winds will also be borderline for fire weather
concerns once again, something to look at more closely as we get
closer.

.LONG TERM...Thursday through Sunday night

Zonal flow will remain in place over the Northern Rockies Thursday.
Convective activity looks to be confined to northwestern and
southern portions, due to shortwaves propagating within the flow.
Temperatures will also be slightly warmer, as 700mb temperatures
warm back to 12C to 15C over central and southern portions.
Temperatures will remain cool over far northern portions. The timing
of the cutoff low off the southern CA coast has now shifted to
Saturday. As was pointed out by the previous discussions, this will
lead to hot and dry conditions across the area. The only saving
grace from temperatures reaching into the upper 90s east of the
Divide will be increased cloud cover from the approaching upper low.
Any precipitation will likely occur toward sunset, as 700mb
temperatures will keep all but northern portions capped through the
day. Only when temperatures begin to cool will precipitation chances
begin to be possible.

A longwave trough will develop over the EPAC Friday into Saturday.
This developing trough will act as a kicker to this low and push it
off to the northeast over MT and the Northern Plains. This new
trough will bring southwest flow back over the area. As was
mentioned previously, the timing of this filling upper low reaching
the forecast area will be important to the sensible weather and the
chance for stronger convection Saturday. The negative tilt of this
upper low and the potential timing for a midday or afternoon
crossing indicates the potential for more robust storms. Saturday
should provide the best chance for widespread showers and storms,
regardless of how the situation evolves. The upstream kicker moves
onshore into the Pacific Northwest Sunday, which will increase the
chance of showers across the far west for Sunday. Next weekend will
be the coolest days of the period, at least over far western
portions, but still likely a tad above normal.

&&

.AVIATION...For the 12Z TAFS through 12Z Tuesday

VFR conditions, with some mid-high level cloudiness, is expected
through the TAF period. Breezy to windy southwest surface flow
will impact much of the area Monday afternoon, before decreasing
shortly after 00Z Tuesday. A weak cold front will push south into
northern Wyoming after 06Z Tuesday, with a wind shift to the
north. Only some mid-level ceilings are expected with this cold
front at this time.

&&

.FIRE WEATHER...

A combination of a gusty southwest wind, humidity falling into the
lower teens and warm to hot temperatures will bring elevated fire
behavior to much of central and southern Wyoming. Elsewhere, wind
should remain somewhat lighter or humidity a bit higher to have
less concern. Mixing and smoke dispersal will be generally good to
excellent. Fire weather concerns should ease somewhat on Tuesday,
with higher humidity and a chance of showers and thunderstorms as
a weak cold front crosses the state.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hattings
LONG TERM...LaVoie
AVIATION...Murrell
FIRE WEATHER...Hattings
Hazardous weather outlook, Jun 1, 1:38 AM MST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
238 AM MDT Mon Jun 1 2020

WYZ001>020-022>030-020845-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
238 AM MDT Mon Jun 1 2020

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Elevated fire weather conditions will occur across southwest and
central Wyoming. Unseasonably warm temperatures will result in
rapid mountain snowmelt and high levels on streams and rivers.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...Showers and thunderstorms possible over northern
portions in the afternoon into the evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fremont

When
June 1, 6:00 AM MST to June 4, 2:00 AM MST
Where
Fremont County, 2.42 mi ENE of Union Pass Subdvsn to 2.65 mi ENE of Union Pass Subdvsn
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.583, -109.775

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895053.